Notorious was having a little conversation with some friends, and someone asked a strange question: why would one want to abuse over-the-counter (OTC) medications such as Robitussin? OTC cold medication abuse is pretty common and the subject of considerable comment in pop culture — not the least of which are a great song by MC Chris (“The Tussin”) and one of the funniest clips in the show South Park ever (below the fold). The question wasn’t so much about why those crazy kids do what they do, but rather what is the pharmacological mechanisms behind its effects?
So I wanted to write a little post to clarify the abuse potential of OTC cold medications and also talk about the possible medical complications associated with them.
“But that is only if you really want to trip balls.” Priceless.
Anyway, South Park is correct that the active ingredient intrepid trippers would like to take is called dextramethorphan (DXM).
Different cough medicines have different types of formulations. Robitussin, for instance, contains a cough-suppressant compound called guaifenesin. This is mixed with other drugs such as phenylephrine/pseudoephedrine (both of which lower mucus production via action on alpha 1 adrenergic receptors), acetaminophen (Tylenol, which lowers fevers and treats pain), and DXM.
At high doses (about 200-400 mg for an average adult), DXM causes euphoria and hallucinations. Inappropriate laughing, agitation, and a zombie-like gait are also common. To quote MC Chris from “The Tussin” describing the high:
Frankly, the feeling’s f$%&ing fantastic
I’m tripping like Jesus in the desert when he fasted
Like it’s the night before we all get drafted
Like we’re rowin through some rapids with Kevin Bacon, whitewater raftin
(“Like you’re at Epcot Center on acid?”) Exactly
At even higher doses (300 mg to 600 mg in an adult), DXM can cause a dissociative “out of body” experience. You feel like you are watching yourself from outside your body. Higher doses than that…well…that is when bad things start to happen, but we’ll get to that.
The reason for the high is DXM’s action on a variety of receptors in the brain. The action for which the drug was intended — preventing coughing — derives from it binding to opioid receptors in the brainstem. (The molecule itself, shown to the right, is similar to codeine.)
However, this is kind of a messy drug — meaning that at higher doses it can bind to all sorts of different receptors. One important one for the high is the NMDA glutamate receptor — a receptor that is very important for learning and memory. DXM blocks this receptor, and it is that action that causes the “out of body” experience. Interestingly, two other drugs that block the NMDA receptor are ketamine and phencyclidine (PCP) both of which have pronounced dissociative effects.
I was curious about this. I probed the literature, and I couldn’t find any really good reasons why NMDA antagonists have this effect, but all of them do. Actually the whole effect puzzles me. I mean there are plenty of drugs out there that would inhibit various mechanisms of memory. Alcohol is one — as anyone who has woken up dressed as Santa in their bathtub would know. (Certainly has never, ever happened to me, though…) But alcohol acts on different receptors in the brain. Actually I am curious to hear people speculate as to why this perceptual change is only associated with these drugs. Any ideas?
Getting back to DXM, that is why people take it in large doses usually with other drugs: for the hallucinogenic effect. This effect is created by action on NMDA receptors.
However, I would not be being a good future doctor if I did not add a substantial note of caution about DXM abuse. It is not that I believe you will listen to me. (Current evidence indicates about a million adolescents abuse DXM every year.) It is just that it isn’t a great idea.
- 1) It’s a messy drug. I told you about the opioid and NMDA effects, but the drug also has some other effects. It can inhibit norepinephrine reuptake which can result in a racing heart, high blood pressure and excessive sweating. And that is assuming your heart doesn’t stop. Take enough of it, and you are running into similar toxic side-effects to ecstacy.
- 2) It is nearly always mixed with something you shouldn’t be taking a lot of either. Most DXM preparations are mixed with things like acetaminophen. At high doses Tylenol causes liver failure (by creating a toxic by-product in the liver). This is why a patients with suspected DXM overdose will there acetaminophen level checked in the ER. So if you would like to continue using your liver — and trust me you do — taking gobs of tylenol because you want to get high on DXM is not a great plan.
- 3) Going all out and mixing this drug with other drugs can be disastrous. While it is commonly mixed with alcohol, which causes respiratory suppression (not good when you are passed out), it is bad to mix it with anything. One thing DXM does is suppress reuptake of serotonin, so if it is mixed with some types of antidepressants it can result in a life-threatening complication called serotonin syndrome. Visualize it raising your temperature until your brain boils. Always a fun way to spend the evening.
So just a suggestion: leave the Tussin to pop culture. It may inspired some funny stuff, but unless you enjoy trips to the ER I would stay away from the stuff.